Antibiotics are medications that treat bacterial infections. Tiredness and fatigue can sometimes be a side effect of antibiotics.

Antibiotics primarily target bacterial infections and are not typically known for causing tiredness directly.

However, several factors can contribute to a feeling of tiredness or fatigue while taking antibiotics, such as the underlying infection.

This article looks at the link between antibiotics and tiredness, as well as what people should do if they experience this side effect.

A woman on the train feeling tired as a result of antibiotics -1.Share on Pinterest
FG Trade/Getty Images

An individual may wish to discuss the potential side effects of antibiotics with the prescribing doctor or healthcare professional.

Some antibiotics can cause fatigue or drowsiness as possible side effects. A 2020 article states a small number of people may experience fatigue after taking vancomycin (Firvanq) or itraconazole (Sporanox, Tosura).

It is crucial to complete the full course of antibiotics as prescribed by a healthcare professional. Stopping antibiotics prematurely can lead to incomplete treatment and contribute to antibiotic resistance.

If people are experiencing fatigue while taking antibiotics, they should speak with a doctor. The doctor can determine whether a person could have any underlying issues and can decide whether to make an adjustment to the treatment plan.

If someone does experience tiredness, there are steps that they can take to help relieve it. These include:

  • Getting adequate rest: People should take steps to ensure they get enough sleep at night. Aiming for 7–8 hours of quality sleep can help the body recover and recharge.
  • Staying hydrated: Dehydration can contribute to fatigue. Drinking plenty of water throughout the day can help a person stay hydrated, especially if they experience diarrhea as a side effect of antibiotics.
  • Eating a balanced diet: Eating a balanced diet with a variety of nutrient-rich foods, including fruits, vegetables, lean proteins, whole grains, and healthy fats, can contribute to overall well-being.
  • Consuming probiotics: A person can consider taking probiotics or eating foods rich in probiotics. They can help restore the balance of beneficial gut bacteria that antibiotics may disrupt.
  • Avoiding alcohol and caffeine: Alcohol and excessive caffeine can disrupt sleep patterns and exacerbate fatigue. A person may wish to limit or avoid these substances while taking antibiotics.
  • Exercising: Exercise can boost energy levels. However, people should consult their doctor before starting any new exercise routine, especially if they are not feeling well.

Antibiotics can cause different side effects that vary depending on the specific antibiotic and individual factors.

Some side effects a person could expect include:

  • Gastrointestinal upset: This is one of the most common side effects of antibiotics. It can include symptoms such as nausea, vomiting, diarrhea, abdominal pain, and indigestion. Some antibiotics are more likely to cause these symptoms than others.
  • Yeast infections: Antibiotics can disrupt the balance of beneficial bacteria in the body, potentially leading to yeast infections such as oral thrush or vaginal yeast infections.
  • Skin reactions: Skin rashes and itching are possible side effects, especially with certain antibiotics.
  • Photosensitivity: Some antibiotics can make the skin more sensitive to sunlight, leading to sunburn more easily.

A person may experience fatigue when taking antibiotics as a result of medical conditions or other medications they may be taking.

These include:

Below are some frequently asked questions about antibiotics.

Do antibiotics make a person feel hungry?

Antibiotics can interfere with the gut microbiota and change the levels of hormones produced, including ghrelin, which can make some people feel hungrier than they typically would.

Do antibiotics make a person feel spaced out?

Some antibiotics have links with people experiencing delirium, which can make people feel spaced out. However, this is a serious side effect, and people who experience this should seek immediate medical attention.

Do antibiotics make a person feel nauseous or cause a person to vomit?

Antibiotics can potentially make a person feel nauseous or cause them to vomit. Nausea and vomiting are common side effects associated with some antibiotics.

The likelihood and severity of these side effects can vary depending on the specific antibiotic, individual sensitivity, and whether a person takes the medication with or without food.

Taking certain antibiotics on an empty stomach can increase the likelihood of experiencing nausea and vomiting. People may experience reduced gastrointestinal side effects if they take antibiotics with a meal or a snack, as this can help reduce stomach irritation.

Should a person rest when taking antibiotics?

Resting while taking antibiotics can help a person’s body recover more effectively. The immune system works more efficiently when someone is well-rested, which can help to resolve the infection.

While tiredness is not a typical side effect of taking antibiotics, a small number of people may experience fatigue.

Alternatively, a person may experience fatigue as a result of the underlying medical condition that requires antibiotics.

People should always complete their course of antibiotics. However, a person can speak with a doctor if they are experiencing fatigue. A doctor may be able to adjust a person’s treatment plan safely.